Ask an Expert: How Do I Respond to an Opioid Overdose?

By Tessie Castillo 12/30/14

Today's question is what to do should the worst happen to an opioid user.

Image: 
overdoseqq.jpg
Shutterstock

How should I respond to an opioid overdose?

Tessie Castillo Drug overdose is now the leading cause of accidental death in the U.S. Most deaths are caused by opioids: methadone, heroin or prescription pain relievers. Opioid overdose causes a person to stop breathing, which can result in brain damage or death.

Signs of an opioid overdose: The person does not respond when called or shaken and has slow breathing or no breathing. Some people turn blue around the lips or fingernails and make a snoring or gargling sound.

 What to do:

 1.   If you do not have naloxone available (see below), do a sternum rub: If the person does not respond to being called or gently shaken, rub your knuckles hard along the sternum (the chest bone). If the person doesn't wake up, call 911. 

2.   Call 911: Many states now have laws that protect people who report an overdose from arrest or prosecution if police find some drugs or paraphernalia as a result of the call. Check here to see if your state has these laws, but even if it doesn’t, it is important to get medical help for anyone experiencing an overdose.

3.   Do rescue breathing: Tilt the person’s head back, clear out his mouth, pinch his nose shut, seal your lips over his and breathe once every five seconds. If he starts to breathe on his own, lay him on his left side. Do NOT put the person in a cold shower, place ice on his genitals, or inject him with salt water, milk, or any other drug. 

4.   Administer naloxone (or Narcan): Naloxone is a medication that reverses opioid overdose. It is safe to use and very effective. Absolutely everyone who lives with someone using drugs or even on pain pills should have naloxone at home. It's an emergency medication like the epipen for allergies. 

If using intramuscular naloxone: Inject 1cc of naloxone into the muscle of the arm, butt or thigh. If using intranasal naloxone: Spray half the vial up one nostril and half up the other.

Administer one dose of naloxone and continue with rescue breathing. If the person does not respond after three minutes, give a second dose. Even if you have naloxone, it is still important to call 911 because naloxone wears off after 30-90 minutes.

You can get naloxone at pharmacies with a prescription. Also, many states have programs that distribute naloxone in the community. Check here to see if there is one in your area.

Related: How to know if someone is using heroin.

-------

Tessie Castillo is the Advocacy and Communications Coordinator at the North Carolina Harm Reduction Coalition, a leading public health and drug policy reform organization in the Southern United States. She is an expert on harm reduction, overdose prevention and response, naloxone, the drug war, and policy reform. Full Bio.

Please read our comment policy. - The Fix
Disqus comments
Disqus comments